fbpx

Anticholinergics can Worsen BPH

85 year old male with a recent operation for a knee replacement was discharged on hydrocodone/APAP 5/325 1-2 every four hours as needed as well as Vistaril (hydroxyzine) 25-50 mg every six hours as needed for pain management. Within a couple days of significant prn use for the pain, the patient was understandably dealing with some constipation issues that were easily managed with Senna-S 2 tablets daily. After about 5-7 days, this patient began to have worsening urinary retention and was placed on Flomax (tamsulosin) 0.4 mg daily to help treat the retention. The following day, the retention was getting even worse and a Foley catheter had to be placed. This gentleman did have a history of BPH and retention, and here’s a perfect demonstration why anticholinergics (Vistaril) in the elderly should be avoided or at least be minimized. This patient was using the 50 mg dose as often as he could which was certainly worsening the urinary retention. Remember, can’t spit, see, PEE, or poop – are a few of the anticholinergic effects that can be pretty nasty in the elderly!

Written By Eric Christianson

June 25, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories